Missouri, 2011

Tornadoes and Flash Flooding in Missouri, April 25 to 27, 2011

April 25 to 27, 2011 · NWS PAH · 13 events in 7 counties and zones

A surface low pressure center developed northeastward from south central Oklahoma to southwest Missouri. A gradual increase in the warm sector southerly low level jet occurred as the surface low deepened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$663,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface low pressure center developed northeastward from south central Oklahoma to southwest Missouri. A gradual increase in the warm sector southerly low level jet occurred as the surface low deepened. Increasing vertical wind shear in the moist and unstable warm sector supported the development of short lines of thunderstorms with embedded lewps and supercell structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 25, 12:52 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 25, 12:52 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
152 PM CDT MON APR 25 2011

.DISCUSSION...
1 ROUND OF SHOWERS/STORMS PASSING NOW AND ANOTHER ROUND IS JUST
UPSTREAM...POISED TO ENTER LATER THIS EVENING AND OVERNIGHT AS WE
WARM SECTOR. BETTER CHANCE OF THUNDER WILL COME THEN...AS WE
DESTABILIZE. MAIN THRUST WILL CERTAINLY BE HEAVY RAIN WITH STILL
HIGH PWS AND WALL-TO-WALL PCPN LOOKING UPSTREAM. ANOTHER 2-3" THRU
TONIGHT-EARLY TOMORROW AM CAN BE EXPECTED. THEN AFTER A GENERAL
LULL IN WX TUESDAY...ATMOSPHERE RECHARGES WITH MORE OVERRUNNING
PCPN OVERWHELMING FA TUESDAY NIGHT-WEDNESDAY. MAY SEE ANOTHER 2-3"
SWATH DEVELOP/MOVE OVERHEAD. THIS WILL EXAGGERATE ALREADY ONGOING
FLOODING AND CONTINUE TO THRUST MAJOR-RECORD FLOOD LEVELS HERE.
FLASH FLOOD WATCH HEADLINE RUNNING THRU THE DAY WEDNESDAY
CERTAINLY LOOKS TO STILL BE GOOD THIS PACKAGE WITH NO RESPITE IN
SIGHT SAVE FOR THE TUESDAY RECHARGING LULL. KEEP IN MIND SLGT RISK
CONTINUES AS WELL...INCLUDING POTENTIAL FOR HIGH WINDS/LARGE HAIL
AND ISOLATED TORNADOES.

LARGE CYCLONE FINALLY LIFTS BULK OF MRH/UVM FIELD NORTH AND EAST
BY WEDNESDAY NIGHT-THURSDAY. RESULTANT POST SYSTEM ZONAL-NWLY FLOW
ACTION WILL MEAN DRY WEATHER FOR US THURSDAY-FRIDAY AND INTO FIRST
HALF OF SATURDAY POSSIBLY. ANOTHER FROPA-RELATED CHANCE OF PCPN
THEN COMES IN LATER SAT-SAT NIGHT-EARLY SUNDAY...BUT THIS SYSTEM
SHOULD MOVE ON THRU WEST-TO-EAST AND NOT OFFER NEARLY THE QPF AS
HAS BEEN FELT RECENTLY. MORE RECOVERY SLATED POST SUNDAY SYSTEM
PASSAGE WITH DRY WEATHER FORECAST FOR EARLY NEXT WEEK AS WELL.

&&

.AVIATION...
LOW VFR CIGS WILL OCCASIONALLY DROP TO MVFR WITH EACH ROUND OF
SHOWERS/STORMS...AND MAY FLIRT WITH IFR AT TIMES. MID AFTERNOON
PASSING ROUND OF STORMS WILL BE FOLLOWED BY A MID EVENING ROUND
AND THEN ANOTHER LATE NIGHT ROUND. VSBYS MAY DROP TO MVFR OR BLO
DEPENDING UPON PASSAGE OF STORM CENTER. WILL KEEP VCTS IN FORECAST
ONCE WE WARM SECTOR THIS EVENING...SLYS GUSTING TO NEAR 20KTS AT
TIMES. GENERAL LULL IN PCPN WILL BE FELT TOMORROW BEFORE NEXT BIG
ROUND COMES TOMORROW NIGHT-WED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Apr 25, 1:46 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT MON APR 25 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-260900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
246 PM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS THE POTENTIAL FOR MAJOR TO CATASTROPHIC FLASH FLOODING
TODAY AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
QUAD STATE REGION. ANY THUNDERSTORMS THAT DEVELOP THROUGH TONIGHT
COULD PRODUCE FLASH FLOODING IN A VERY SHORT PERIOD OF TIME.

IN ADDITION...A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE
ENTIRE QUAD STATE. LARGE HAIL...DAMAGING WIND GUSTS...AND A FEW
TORNADOES WILL ALL BE POSSIBLE IN ADDITION TO VERY HEAVY RAINFALL
DEADLY LIGHTNING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
800 PM FOR THE FAR SOUTHEAST PENNYRILE OF WESTERN KENTUCKY. REFER
TO THE WATCH FOR DETAILS.

MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND RIVER
FLOODING WILL ONLY WORSEN WITH THE ADDITIONAL HEAVY RAINFALL.
REFER TO OUR WEB PAGE AT WEATHER.GOV/PAH TO SEE ALL THE FLOOD
PRODUCTS AND DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR MAJOR TO CATASTROPHIC FLASH FLOODING AND RIVER
FLOODING WILL CONTINUE INTO MID WEEK. A FLASH FLOOD WATCH
CONTINUES THROUGH WEDNESDAY AFTERNOON. THOUGH IT APPEARS THERE MAY
BE A BREAK FOR MUCH OF THE AREA DURING THE DAY TUESDAY...
WIDESPREAD HEAVY RAINFALL AND POSSIBLY MORE SEVERE THUNDERSTORMS
ARE EXPECTED TO RETURN TUESDAY NIGHT INTO WEDNESDAY. AN ADDITIONAL
4 TO 7 INCHES OF RAINFALL IS POSSIBLE THROUGH MID WEEK...BRINGING
5 DAY RAINFALL TOTALS SINCE LAST FRIDAY INTO THE 10 TO 15 INCH
RANGE. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. THIS IS A PARTICULARLY
DANGEROUS SITUATION.

MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND RIVER
FLOODING WILL ONLY WORSEN WITH THE ADDITIONAL HEAVY RAINFALL. SOME
RIVER CRESTS MAY CHALLENGE HISTORICAL VALUES. FOR MORE
INFORMATION... PLEASE REFER TO OUR RIVER FLOOD PRODUCTS AT OUR WEB
PAGE AT WEATHER.GOV/PAH.

THE WIND LATE TUESDAY NIGHT AND WEDNESDAY COULD BECOME A HAZARD AS
THE SURFACE LOW PRESSURE SYSTEM SWEEPS ACROSS THE AREA. GUSTS INTO
THE 30 TO 40 MPH RANGE MAY BE COMMON AS THE SYSTEM DEEPENS UPON
ITS PUSH ACROSS AND OUT OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR THE SEVERE THUNDERSTORM WATCH IS REQUESTED...AND
SPOTTERS MAY BE NEEDED LATER TONIGHT TOO. CONTINUED REPORTS OF
FLOODING AND HEAVY RAINFALL ARE ENCOURAGED AS WELL.

In the hours before

Local storm report, Apr 25, 3:28 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             PEMBROKE                36.77N 87.36W
04/25/2011  E0.75 INCH       CHRISTIAN          KY   TRAINED SPOTTER

&&

JIMP
Local storm report, Apr 25, 3:39 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
439 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 NW ELKTON             36.85N 87.21W
04/25/2011  E1.00 INCH       TODD               KY   TRAINED SPOTTER

&&

JIMP
Local storm report, Apr 25, 3:46 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FUNNEL CLOUD     2 ESE GREENVILLE        37.20N 87.14W
04/25/2011                   MUHLENBERG         KY   LAW ENFORCEMENT

&&

RLS
Local storm report, Apr 25, 3:47 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
447 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             3 S HOPKINSVILLE        36.81N 87.49W
04/25/2011  E1.00 INCH       CHRISTIAN          KY   TRAINED SPOTTER

&&

RST
Local storm report, Apr 25, 3:48 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FUNNEL CLOUD     CENTRAL CITY            37.30N 87.13W
04/25/2011                   MUHLENBERG         KY   TRAINED SPOTTER

&&

RLS
Local storm report, Apr 25, 4:07 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
507 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     4 SE HOPKINSVILLE       36.81N 87.44W
04/25/2011                   CHRISTIAN          KY   TRAINED SPOTTER

            8339 BRADSHAW ROAD- BARN DESTROYED,POWER LINES DOWN.
            TREES DOWN.

&&

RLS

The radar

The Memphis radar (KNQA), 170 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 thunderstorm wind, 3 tornado, 2 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
April 25, 4:20 PM CST
Where
Ripley County, 3.92 mi ESE of Briar
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.620, -90.910

Trees were blown down and snapped off.

Thunderstorm Wind, Carter

When
April 25, 4:24 PM CST
Where
Carter County, 0.55 mi E of Grandin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.830, -90.820

Wind gusts were estimated around 60 mph by law enforcement officers.

Funnel Cloud, Ripley

When
April 25, 4:34 PM CST
Where
Ripley County, 1.38 mi S of Sinsabaugh
Reported by
Fire Department/Rescue
Coordinates
36.550, -90.730

Tornado, Wayne

When
April 25, 4:47 PM CST to 5:00 PM CST
Where
Wayne County, 3.02 mi SSW of Silva to 1.64 mi W of Lowndes
Rating
EF1
Path length
11.78 mi
Path width
200 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.128, -90.534

Structural damage was limited to the side of a church. The tornado uprooted and snapped dozens of oaks and pines. The heaviest damage was in a forested area, where peak winds were estimated near 100 mph.

Funnel Cloud, Butler

When
April 25, 4:47 PM CST
Where
Butler County, 1.8 mi WNW of Poplar Bluff
Reported by
Trained Spotter
Coordinates
36.760, -90.430

Tornado, Wayne

When
April 25, 4:58 PM CST to 5:06 PM CST
Where
Wayne County, 1.29 mi WSW of Clubb to 3.94 mi S of Gravelton
Rating
EF1
Path length
5.88 mi
Path width
500 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
37.211, -90.371

At a horse ranch near Clubb, the tornado lifted wall panels from a horse arena, lifted a segment of roofing from a house, uprooted trees, and heavily damaged a 111-year-old barn. Numerous power poles were snapped. The trees exhibited a convergent pattern, and tin from the arena was circulated, including some that was found 200 yards south of the arena. The tornado continued on the ground uprooting trees, maximizing intensity as it crossed County Road 216. The remainder of the path was through forested areas, including a conservation area. Peak winds were estimated near 105 mph.

Flash Flood, Butler

When
April 25, 5:06 PM CST to 8:15 PM CST
Where
Butler County, 3.21 mi SW of Poplar Bluff to 2.09 mi SSW of Hillard
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.724, -90.448

Nearly 60 Poplar Bluff residents were rescued after city streets became flooded. Fire and police departments conducted 59 water rescues, both of houses and vehicles. Utilizing three boats, the fire department performed about 33 rescues. Because the boats were unmotorized, firefighters had difficulty pulling them through 4 to 5 feet of water. Vehicles were driving through water up to their headlights on a local thoroughfare.

Flash Flood, Carter

When
April 25, 5:10 PM CST to 8:10 PM CST
Where
Carter County, Ellsinore to 2.23 mi E of Ellsinore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.930, -90.750

Water rescues were taking place on the south side of Ellsinore.

Thunderstorm Wind, Bollinger

When
April 25, 5:20 PM CST to 5:25 PM CST
Where
Bollinger County, 1.29 mi S of Glenallen to 2.07 mi S of Lutesville
Measured
52 kt (60 mph) measured gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
37.301, -90.028

Trees were blown down west of Marble Hill. Wind gusts were measured to 60 mph near Marble Hill.

Tornado, Bollinger

When
April 25, 5:30 PM CST to 5:33 PM CST
Where
Bollinger County, 3 mi SW of Sedgewickville to 1.25 mi WNW of Sedgewickville
Rating
EF1
Path length
2.77 mi
Path width
70 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
37.489, -89.959

The south half of a roof was torn completely off, including the roof decking. A power pole was snapped. Debris was hanging in trees along the damage path. Dozens of trees were snapped or uprooted. At the end of the path, a mobile home was blown into a shed. Rescue crews had difficulty reaching a woman trapped inside the mobile home because of flooded roads. Both the shed and mobile home were demolished. Peak winds were estimated near 100 mph. The average path width was 50 yards.

Flash Flood, Ripley

When
April 25, 7:00 PM CST to 8:30 PM CST
Where
Ripley County, 3.72 mi S of Naylor to Paynor
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.526, -90.597

The city of Naylor was isolated by flooding of roads through the night. Some homes were evacuated by boat throughout the county, and water entered a few homes and businesses.

Flash Flood, Cape Girardeau

When
April 25, 8:00 PM CST to 10:00 PM CST
Where
Cape Girardeau County, Cape Girardeau to 3.15 mi NE of Cape Girardeau
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.300, -89.530

A trained spotter measured 2.55 inches of rain in 90 minutes. Total rainfall over the preceding four-day period was 12.82 inches.

Flash Flood, Stoddard

When
April 26, 5:00 AM CST to April 27, 3:00 PM CST
Where
Stoddard County, 0.74 mi NE of Painton to 2.05 mi NW of Mesler
Cause
Dam / Levee Break
Property damage
$250,000
Reported by
Newspaper
Coordinates
37.089, -89.792

A breach in the Jenkins Basin levee flooded thousands of acres in northern and eastern Stoddard County. About two-thirds of the community of Painton was underwater due to the breach. The Bell City area was affected. Firefighters evacuated a small number of residents by boat. Four families were evacuated from an area south of Brownwood. A section of U.S. Highway 60 was closed as a direct result of the breach.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290363, 290365, 290508, 288691, 290510, 288694, 296559, 296558, 290367, 290371, 296686, 296570, 296677.